Columns, Patient Care

Patient’s Urine Color Means More Than Dehydration

Issue 11 and Volume 40.

Colt is a freshman at the local university. He appears to be in fairly good health and looks physically fit.

The dorm resident assistant called EMS because Colt hasn’t been feeling well for several days. Today he stayed in bed and missed all of his classes, which is unusual behavior for him.

Colt is lying in bed and responds to your questions appropriately. He appears to be oriented but lethargic. When asked how he feels, Colt responds by saying his whole body hurts and, even though he’s been working out fairly aggressively, he feels he just keeps getting weaker. His pulse is strong at 60 bpm, blood pressure is 110/68 and he’s breathing at a rate of 10 with no excessive effort and no adventitious lung sounds on auscultation.

There are no noted findings on physical exam other than the patient feeling hot to the touch and Colt comments he’s been running a slight fever. He denies the consumption of alcohol or any drug use. He has no medical history and takes no medications on a regular basis.

Colt reiterates that he’s been going to classes, studying in the library or his dorm room and going to the gym to get ready for junior varsity football tryouts. The only other comment Colt makes during your assessment is that he thinks he may be dehydrated. When you ask why, he says that would explain his weakness and his really dark urine.

Transport to the ED is uneventful with mostly supportive care and no changes in his presentation. At the hospital, Colt’s bloodwork reveals plasma creatine kinase levels four times the normal limits. Further questioning by the doctor reveals Colt’s urine wasn’t a dark yellow, it was the color of weak coffee. The doctor quickly initiates two IVs and begins fluid resuscitation.

A urinary catheter is placed to monitor output and kidney function. A 12-lead ECG is taken and a repeat set of bloods are drawn for evaluation. Colt is diagnosed with acute kidney injury (AKI) secondary to rhabdomyolysis.

Subtle signs & symptoms can lead to devastating outcomes.

DISCUSSION

Rhabdomyolysis is the breakdown of muscle cells secondary to muscle injury. As the muscle cells break down, myoglobin moves into the blood at a rate exceeding protein binding. The excess myoglobin in the blood will precipitate in glomular filtrate and cause renal tubular obstruction resulting in AKI and renal failure.

There are several causes of rhabdomyolysis. One of the more common causes is direct injury to the muscle as would occur in a crushing injury. Viral infections such as influenza type A and B, HIV and the Epstein-Barr virus (mononucleosis) have all been associated with rhabdomyolysis by a direct attack to the muscle cells. Statin medications used to lower cholesterol levels have also been associated with rhabdomyolysis. And, as in Colt’s case, rhabdomyolysis can be caused by exertional activity, especially in untrained individuals. Dehydration and extremes in heat also play a role.

If rhabdomyolysis leads to renal failure, life-threatening complications can occur. Renal failure results in alterations in electrolytes, abnormal changes in pH and accumulation of waste products in the blood, causing a condition known as uremia. These changes in the body can result in neurologic findings such as alterations in mental status and seizures. Cardiovascular effects include changes in blood pressure and cardiac arrest.

The primary presentation of rhabdomyolysis is a triad of myalgia or muscle pain, generalized weakness and darkened urine. The urine typically becomes the color of dark brewed tea or light brewed coffee. It’s also been likened to the color of cola. Other symptoms may include fever, nausea and vague complaints of just not feeling well.

PREHOSPITAL MANAGEMENT

With the vague symptoms associated with rhabdomyolysis, EMS providers should consider the risk factors along with the symptoms and then move to the question, “What color is your urine?” Prehospital care includes fluid resuscitation in an effort to maintain kidney function. In extreme cases dialysis may be necessary at the receiving facility. At the ALS level, providers should consider placing the patient on the cardiac monitor to watch for the effects of electrolyte alterations.

Subtle signs and symptoms can lead to devastating outcomes but can be managed successfully if recognized in a timely fashion.